He REALLY needs to have an explanation from his treating physician. It is so frustrating to not get answers from the doctors and nursing staff. It is good that the cancer seems to be under control but unfortunate that other bladder issues are not being addressed.
This site does not have doctors or health professionals; it is inhabited by people who are experiencing or supporting those with urological cancer. That said, there are a number of questions to be answered. Perhaps some of the following thoughts can be used to state the current issues and prepare a list of questions for his doctor.
Is the frequency of urination new, or has it been developing over the past three years ?
What was the bladder capacity one year ago ? (currently 300 ml)
Describe the type and location of the pain and when it occurs.
If bladder pain, is it always there, only when the bladder is full, or other?
If penile pain, is it always there, only when urinating, or other ?
What activities seem to cause or make the pain worse ?
Is there visible blood in the urine and does it relate to pain ?
Do regular urine tests show microscopic blood ?
Does he do heavy labor ? I find that both bladder pain and penile pain can be caused by activities that exert, even mildly, the abdominal muscles. Simple tasks can be the source of pain that can last for days.
MY thought on a couple your specific comments.
Three days of bleeding seem a long time to go without a doctor cauterizing the bleeding spots following a TURBT. As for blood and clots two weeks later, as the scabs come off of healing biopsy sites, around two weeks later SOME SMALL amount blood and clots are not unusual. (Based on MY experience - with heavy bleeding and cautery following TURBTS and post TURBT scabs.
My experience with BCG and bladder volume is that bladder volume has decreased. Four months after BCG my bladder capacity returns to about 60 % of what it was prior. My doctor blames chronic inflammation and BCG induced cystitis.
There are medications to relieve urinary pain - in the US called AZO (phenazopyridine), which acts only in the urinary tract. Ask his doctor what drug is available there and how to use it. There are also medications to help with bladder inflammation; ask the doc.
I am not sure how you get medical people to answer questions in OZ. Perhaps you just have to get tough. It always helps to have another person with the patient - someone less involved (and rowdy?) who can DEMAND answers and will not settle for rubbish. One of my favorite approaches is to ask, politely, "If you can't help with this, who can you refer me to who CAN help ?
Below are links to two articles from the medical press. The first describes the extremes of bladder capacity loss. The second is positive for those of us who experience wildly unpleasant side effects from BCG - it posits that heavy inflammation is a good sign.
Again, this is not medical advice, it comes from my personal experience going through BC. I hope it helps you focus on presenting YOUR issues to the doctor in well defined terms, and helps you receive specific answers in return.
What's with this Bleeding ? 6/2015
DX: HG Papillary & CIS
3 Years and 30 BCG/BCG+Inf
Tis CIS comes back.
BC clear as of 5/17 !
RCC found in my one (only) kidney 10/17
Begin Chemo; Cisplatin and Gemzar
8/18 begin Chemo , round 3
Begin year 4 with cis
Laura, BCG can cause problems...including "cytitis" or an inflammation of the bladder. These symptoms, going on so long, indicate that something is not right. He really needs to sit down with the consultant and insist that this needs to be explained and treated, whatever it is.
Diagnosis 2-08 Small papillary TCC; CIS
BCG; BCG maintenance
Vice-President, American Bladder Cancer Society
My Partner was diagnosed with Bladder cancer 2 years ago. He is 32 and has been having treatments on and off. normally every six months he will have a series of treatments. The last few times he has seen his specialist he has been cleared of the CIS tumours and the treatments are purely maintenance treatment. However now 4-5 months after treatments he still has a lot of pain when going to the toilet and goes to the toilet frequently (He gets up at least 4 times a night). He went to his GP to check for infections and has been told there is no infection.
His first biopsy was extremely bad and he was in hospital for 3 days bleeding and clotting. He was still passing clots 2 weeks post biopsy. Obviously this was concern enough to get a second opinion and change specialists. His new/now specialist did note there was a lot of scar tissue in his bladder however didn't really go into much detail.
I am concerned, as he goes to the toilet constantly and can only hold 300ml of liquid In his bladder at any one time. I feel this may be from the biopsy and scar tissue and not actually from the BCG treatments however it is hard to get the medical staff to say much on the topic.
Is anyone else still experiencing pain or such frequent urination so long after treatments and how long did it take for the pain to ease?
Any info would help. I am from Australia where there is not much available by way of information on this topic and there are no forums. Treatments may be different in the US however reading over the forum topics hopefully someone may have some insight?